Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 72, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 21, 2024, 1:10 AM CDT for DeWitt County, Karnes County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2024, 1:10 AM CDT (06:10 UTC)
- Expired
- Apr 21, 2024, 1:42 AM CDT
- In force
- 32 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties DeWitt County, TX, Karnes County, TX
The radar
The Austin/San Antonio radar (KEWX), 100 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:30 AM CDT | HAIL 1 | 7 S Nordheim, TX | This is a delayed report from late Saturday night thunderstorm that produced quarter size hail in far eastern Karnes County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
687 WUUS54 KEWX 210610 SVREWX TXC123-255-210700- /O.NEW.KEWX.SV.W.0072.240421T0610Z-240421T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 110 AM CDT Sun Apr 21 2024 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Southwestern DeWitt County in south central Texas... Southeastern Karnes County in south central Texas... * Until 200 AM CDT. * At 110 AM CDT, a severe thunderstorm was located near Kenedy, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Kenedy, Runge, Nordheim, Choate, and Helena. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2879 9790 2897 9784 2890 9746 2872 9770 TIME...MOT...LOC 0610Z 286DEG 31KT 2887 9779 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 29
2 follow-up statements
032 WWUS54 KEWX 210633 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 133 AM CDT Sun Apr 21 2024 TXC123-255-210700- /O.CON.KEWX.SV.W.0072.000000T0000Z-240421T0700Z/ DeWitt TX-Karnes TX- 133 AM CDT Sun Apr 21 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN DEWITT AND SOUTHEASTERN KARNES COUNTIES... At 133 AM CDT, a severe thunderstorm was located near Charco, or 12 miles south of Yorktown, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Nordheim. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2873 9772 2893 9762 2890 9746 2872 9770 TIME...MOT...LOC 0633Z 286DEG 31KT 2881 9757 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 29
041 WWUS54 KEWX 210642 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 142 AM CDT Sun Apr 21 2024 TXC123-255-210652- /O.CAN.KEWX.SV.W.0072.000000T0000Z-240421T0700Z/ DeWitt TX-Karnes TX- 142 AM CDT Sun Apr 21 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEWITT AND SOUTHEASTERN KARNES COUNTIES IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. LAT...LON 2873 9772 2893 9762 2890 9746 2872 9770 TIME...MOT...LOC 0636Z 286DEG 31KT 2879 9748 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:41 AM CDT, 29 minutes earlier.
Area forecast discussion, Apr 21, 12:41 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1241 AM CDT Sun Apr 21 2024 ...New AVIATION... .UPDATE... Issued at 649 PM CDT Sat Apr 20 2024 A quick update issued to reduce the fog potential and clean up some of the PoP/WX/Temp/Dew Point trends. San Antonio area continues to under-perform what the rapid refresh models had in store, but late evening to around 1 AM should be their best opportunity to get storms and heavy downpours. A low end severe threat for mainly hail continues this evening for most areas. && .SHORT TERM... (Tonight through Sunday night) Issued at 143 PM CDT Sat Apr 20 2024 We'll continue to monitor two main areas for additional shower and thunderstorm development through the afternoon and evening. The first area is across the Coastal Plains and portions of the I-35 corridor where southerly warm air advection continues around 850mb. This has already led to the development of some light streamer showers over the last few hours, and the potential for thunderstorms will continue to increase due to both increasing lift and instability in advance of a 500mb shortwave moving in from the west. The other area we'll be monitoring is the ongoing convection across the Big Country which is expected to continue to develop and push south/east into the Edwards Plateau and Hill Country in the coming hours. The upper level shortwave and a reinforcing shot of cooler air at the surface will both push convection south and east across the area this evening and overnight, with generally dry conditions expected by the daytime hours Sunday. As far as the thunderstorms that are expected over the next 12 hours or so, both shear and instability parameters continue to support a marginal severe threat (isolated hail and damaging wind gusts). Additionally, there is a slightly more concerning heavy rainfall/flash flood threat with PWATs generally ranging from 1.5- 1.7" across south-central Texas. We are not confident that instances of flooding will be widespread enough to warrant the issuance of a Flash Flood Watch, but isolated pockets of 3+" inches could cause some localized issues. While heavy rainfall will be possible with any thunderstorm, the HREF Probability Matched Mean continues to favor eastern portions of our CWA for the greatest rainfall amounts. As mentioned above, the daytime hours on Sunday are looking dry, though mostly cloudy skies and a decent northeasterly breeze will make for a chilly day (at least for this time of year) with highs across northern and eastern areas only in the 60s. Lows will dip into the 40s and 50s areawide for Monday morning && .LONG TERM... (Monday through Saturday) Issued at 143 PM CDT Sat Apr 20 2024 A mid-level ridging pattern establishes much of next week across South-Central Texas while within the lower levels of the atmosphere a light to moderate south-southeasterly onshore flow returns with surface high pressure sliding to the east. With the southerly flow, steady moisture recovery will be expected through early week as dew points climb into the mid to upper 60s by Wednesday afternoon. The dew points remain high through the rest of the period. An uptick in cloud cover along with occasional stray opportunities for light mist or drizzle may evolve mid to late week with the low-level moisture advection coming off the gulf. A pair of upper level systems pushing into or across the Four Corners region late week into the weekend could help to induce slightly better opportunities for shower and/or convection at the end of the forecast period across northeastern most counties. Some differences exist in the medium range guidance on these systems but those details will be ironed out with time in the days ahead. Afternoon highs will steadily rise through the long term with values into the mid 80s to mid 90s by Friday and Saturday. Overnight lows also rise back into the 60s and even the low 70s by the end of the period as well. && .AVIATION... (06Z TAFS) Issued at 1237 AM CDT Sun Apr 21 2024 Strong to severe TSRA currently moving through the KSAT/KSSF area will move east of there by 07Z or 08Z, then slowly weaken. Otherwise, a mix of LIFR/MVFR CIGs with local reductions to VSBY will prevail overnight through much of Sunday. CIGs/VSBYs then rise to VFR later on Sunday. Northerly winds of 10 to 20 KTs with a few gusts to 30 KTs overnight into Sunday, decrease to less than 10 KTs Sunday night. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 49 73 54 80 / 0 0 0 0 Austin Bergstrom Intl Airport 46 72 51 79 / 0 0 0 0 New Braunfels Muni Airport 48 74 53 80 / 0 0 0 0 Burnet Muni Airport 47 72 54 79 / 0 0 0 0 Del Rio Intl Airport 57 76 60 88 / 10 0 0 0 Georgetown Muni Airport 45 70 52 79 / 0 0 0 0 Hondo Muni Airport 49 74 53 80 / 0 0 0 0 San Marcos Muni Airport 46 73 51 79 / 0 0 0 0 La Grange - Fayette Regional 47 72 52 78 / 0 0 0 0 San Antonio Intl Airport 50 73 55 79 / 0 0 0 0 Stinson Muni Airport 52 74 56 80 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...29 Aviation...04
Hazardous weather outlook, Apr 20, 4:11 AM CDT, 20 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 411 AM CDT Sat Apr 20 2024 TXZ171>173-183>194-202>209-217>225-228-210915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 411 AM CDT Sat Apr 20 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A cold front could bring a chance for strong to marginally severe thunderstorms and locally heavy rainfall this afternoon through the early overnight hours. Some localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 21, 12:43 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1243 AM CDT Sun Apr 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Hail 1 SW Timberwood Park 29.69N 98.49W
04/21/2024 E1.75 Inch Bexar TX Public
&&
29Local storm report, Apr 21, 12:45 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1245 AM CDT Sun Apr 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM Hail 3 ESE Bulverde 29.72N 98.40W
04/21/2024 E2.00 Inch Bexar TX Public
&&
29Special weather statement, Apr 21, 12:48 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1248 AM CDT Sun Apr 21 2024
TXZ224-225-210630-
Lavaca TX-De Witt TX-
1248 AM CDT Sun Apr 21 2024
...A strong thunderstorm will impact portions of northeastern DeWitt
and Lavaca Counties through 130 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ezzell, or 8 miles east of Yoakum, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yoakum, Hallettsville, Shiner, Ezzell, Sublime, Speaks, Worthing,
Koerth, Edgar, Terryville, Mont, Sweet Home, Mount Olive, Vienna,
Wied, and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2907 9694 2907 9695 2910 9697 2908 9700
2916 9725 2945 9718 2950 9671 2934 9656
TIME...MOT...LOC 0548Z 276DEG 33KT 2925 9702
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPLocal storm report, Apr 21, 12:52 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1252 AM CDT Sun Apr 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM Hail 5 WNW New Braunfels 29.73N 98.20W
04/21/2024 E1.00 Inch Comal TX NWS Employee
&&
29Special weather statement, Apr 21, 1:00 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
100 AM CDT Sun Apr 21 2024
TXZ191-193-206>208-223-210645-
Guadalupe TX-Comal TX-Caldwell TX-Bastrop TX-Gonzales TX-Hays TX-
100 AM CDT Sun Apr 21 2024
...Strong thunderstorms will impact portions of Caldwell,
southeastern Hays, northeastern Guadalupe, southwestern Bastrop,
north central Gonzales and southeastern Comal Counties through 145 AM
CDT...
At 1259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fentress to near Staples to near New
Braunfels. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Braunfels, San Marcos, Kyle, Seguin, Lockhart, Luling, Canyon
Lake, Martindale, Uhland, Kingsbury, Staples, Fentress, Palmeto State
Park, Geronimo, Zorn, Brownsboro, Delhi, Joliet, Rockne, and
Watterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3009 9734 2952 9732 2967 9816 2984 9817
TIME...MOT...LOC 0559Z 262DEG 37KT 2969 9773 2976 9787 2975 9813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPSpecial weather statement, Apr 21, 1:01 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
101 AM CDT Sun Apr 21 2024
TXZ222-224-210645-
Karnes TX-De Witt TX-
101 AM CDT Sun Apr 21 2024
...A strong thunderstorm will impact portions of southwestern DeWitt
and southeastern Karnes Counties through 145 AM CDT...
At 101 AM CDT, Doppler radar was tracking a strong thunderstorm over
Karnes City, moving east at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kenedy, Karnes City, Runge, Nordheim, Helena, Choate, and Pana Maria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2880 9797 2897 9794 2892 9732 2888 9733
2890 9734 2889 9735 2890 9738 2892 9739
2892 9743 2873 9769
TIME...MOT...LOC 0601Z 279DEG 30KT 2888 9788
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
29The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:01 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real, Uvalde | 59 min |
| Apr 20, 8:34 PM CDT | Special Weather Statement | EWX | Bandera | 41 min |
| Apr 20, 9:46 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 5 hr |
| Apr 20, 9:46 PM CDT | Special Weather Statement | EWX | Bexar | 44 min |
| Apr 20, 10:08 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Guadalupe, Medina, Wilson | 40 min |
| Apr 21, 12:06 AM CDT | Special Weather Statement | EWX | Bexar | 39 min |
| Apr 21, 12:06 AM CDT | Special Weather Statement | EWX | Gonzales | 24 min |
| Apr 21, 12:17 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Hays | 43 min |
| Apr 21, 12:25 AM CDT | Special Weather Statement | EWX | Karnes | 35 min |
| Apr 21, 12:48 AM CDT | Special Weather Statement | EWX | Lavaca | 42 min |
| Apr 21, 1:00 AM CDT | Special Weather Statement | EWX | Caldwell | 45 min |
| Apr 21, 1:01 AM CDT | Special Weather Statement | EWX | Karnes | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.